Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A criterion for satellite 1-genus 1-bridge knots


Authors: Hiroshi Goda, Chuichiro Hayashi and Hyun-Jong Song
Journal: Proc. Amer. Math. Soc. 132 (2004), 3449-3456
MSC (2000): Primary 57M25
Published electronically: April 9, 2004
MathSciNet review: 2073323
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $K$ be a knot in a closed orientable irreducible 3-manifold $M$. Suppose $M$ admits a genus 1 Heegaard splitting and we denote by $H$ the splitting torus. We say $H$ is a $1$-genus $1$-bridge splitting of $(M,K)$ if $H$intersects $K$ transversely in two points, and divides $(M,K)$ into two pairs of a solid torus and a boundary parallel arc in it. It is known that a $1$-genus $1$-bridge splitting of a satellite knot admits a satellite diagram disjoint from an essential loop on the splitting torus. If $M=S^3$ and the slope of the loop is longitudinal in one of the solid tori, then $K$ is obtained by twisting a component of a $2$-bridge link along the other component. We give a criterion for determining whether a given $1$-genus $1$-bridge splitting of a knot admits a satellite diagram of a given slope or not. As an application, we show there exist counter examples for a conjecture of Ait Nouh and Yasuhara.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25

Retrieve articles in all journals with MSC (2000): 57M25


Additional Information

Hiroshi Goda
Affiliation: Department of Mathematics, Tokyo University of Agriculture and Technology, Koganei, Tokyo, 184-8588, Japan
Email: goda@cc.tuat.ac.jp

Chuichiro Hayashi
Affiliation: Department of Mathematical and Physical Sciences, Faculty of Science, Japan Women’s University, 2-8-1 Mejiro-dai, Bunkyo-ku, Tokyo, 112-8681, Japan
Email: hayashic@fc.jwu.ac.jp

Hyun-Jong Song
Affiliation: Division of Mathematical Sciences, Pukyong National University, 599-1 Daeyondong, Namgu, Pusan 608-737, Korea
Email: hjsong@pknu.ac.kr

DOI: http://dx.doi.org/10.1090/S0002-9939-04-07505-7
PII: S 0002-9939(04)07505-7
Keywords: $2$-bridge link, twisting operation, $1$-genus $1$-bridge knot, satellite diagram
Received by editor(s): March 17, 2003
Received by editor(s) in revised form: August 11, 2003
Published electronically: April 9, 2004
Additional Notes: This work was supported by Joint Research Project ‘Geometric and Algebraic Aspects of Knot Theory’, under the Japan-Korea Basic Scientific Cooperation Program by KOSEF and JSPS. The authors would like to thank Professor Hitoshi Murakami for giving us this opportunity.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2004 American Mathematical Society